• Open Access

Toxicity in Doberman Pinchers with Ventricular Arrhythmias Treated with Amiodarone (1996–2005)

Authors


Corresponding author: Marc S. Kraus, DVM, Department of Small Animal Medicine and Surgery, College of Veterinary Medicine, Cornell University, Ithaca, NY 14853; e-mail: msk16@cornell.edu.

Abstract

Background: Asymptomatic Doberman Pinschers with dilated cardiomyopathy (DCM) often die suddenly owing to ventricular tachycardia that degenerates into ventricular fibrillation. A safe and effective antiarrhythmic drug treatment is needed. This will require a large, well-controlled, prospective study.

Hypothesis: Amiodarone toxicity is common in Dobermans with occult DCM and ventricular tachyarrhythmias refractory to antiarrhythmia therapy. Infrequent monitoring of hepatic function is inadequate. Frequent monitoring may be useful to determine dogs in which the dosage should be decreased or the drug withdrawn.

Methods: Medical records from the University of Georgia and Cornell University were searched for Doberman Pinschers diagnosed with preclinical DCM that received amiodarone for severe ventricular arrhythmias refractory to other antiarrhythmic agents. Echocardiographic data, Holter recording data, hepatic enzyme serum activity, and serum amiodarone concentrations were recorded. The presence of clinical signs of toxicity was recorded. Serum amiodarone concentrations were obtained in some dogs.

Results: Reversible toxicity was identified in 10 of 22 (45%) dogs.

Conclusion and Clinical Importance: Adverse effects from amiodarone were common and were, in part, dosage related. Patients should be monitored for signs of toxicity and liver enzyme activity should be measured at least monthly.

Ancillary